Biswas, Indranil; Dumitrescu, Sorin; Gupta, Subhojoy

Branched Projective Structures on a Riemann Surface and Logarithmic Connections

Doc. Math. 24, 2299-2337 (2019)
DOI: 10.25537/dm.2019v24.2299-2337
Communicated by Thomas Peternell


We study the set \(\mathcal{P}_S\) consisting of all branched holomorphic projective structures on a compact Riemann surface \(X\) of genus \(g \geq 1\) and with a fixed branching divisor \(S := \sum_{i=1}^d n_i\cdot x_i\), where \(x_i \in X\). Under the hypothesis that \(n_i,=1\), for all \(i\), with \(d\) a positive even integer such that \(d \neq 2g-2\), we show that \(\mathcal{P}_S\) coincides with a subset of the set of all logarithmic connections with singular locus \(S\), satisfying certain geometric conditions, on the rank two holomorphic jet bundle \(J^1(Q)\), where \(Q\) is a fixed holomorphic line bundle on \(X\) such that \(Q^{\otimes 2}= TX \otimes \mathcal{O}_X(S)\). The space of all logarithmic connections of the above type is an affine space over the vector space \(H^0(X, K^{\otimes 2}_X \otimes\mathcal{O}_X(S))\) of dimension \(3g-3+d\). We conclude that \(\mathcal{P}_S\) is a subset of this affine space that has codimenison \(d\) at a generic point.

Mathematics Subject Classification

30F10, 30F30


Riemann surface, branched projective structure, logarithmic connection, quadratic differential


  • [At]. M. F. Atiyah, Complex analytic connections in fibre bundles, Trans. Amer. Math. Soc. 85 (1957), 181-207. DOI 10.2307/1992969; zbl 0078.16002; MR0086359.
  • [BDP]. I. Biswas, A. Dan and A. Paul, Criterion for logarithmic connections with prescribed residues, Manuscripta Math. 155 (2018), 77-88. DOI 10.1007/s00229-017-0935-6; zbl 1410.53017; MR3742773; arxiv 1703.09864.
  • [BR]. I. Biswas and A.K. Raina, Projective structures on a Riemann surface. II, Internat. Math. Res. Notices 13 (1999), 685-716. DOI 10.1155/S1073792899000367; zbl 0939.14014; MR1703632.
  • [CDF]. G. Calsamiglia, B. Deroin and S. Francaviglia, Branched projective structures with Fuchsian holonomy, Geom. Topol. 18 (2014), 379-446. DOI 10.2140/gt.2014.18.379; zbl 1286.30031; MR3159165; arxiv 1203.6038.
  • [De]. P. Deligne, Équations différentielles à points singuliers réguliers, Lecture Notes in Mathematics, Vol. 163, Springer-Verlag, Berlin-New York, 1970. DOI 10.1007/BFb0061194; zbl 0244.14004; MR0417174.
  • [GKM]. D. Gallo, M. Kapovich and A. Marden, The monodromy groups of Schwarzian equations on closed Riemann surfaces, Annals of Math. 151, (2000), 625-704. DOI 10.2307/121044; zbl 0977.30028; MR1765706; arxiv math/9511213.
  • [Gu]. R. C. Gunning, On uniformization of complex manifolds: the role of connections, Princeton Univ. Press, 1978. DOI 10.1515/9781400869305; zbl 0392.32016; MR0505691.
  • [He]. D. A. Hejhal, Monodromy groups and linearly polymorphic functions, Acta Math. 135 (1975), 1-55. DOI 10.1007/BF02392015; zbl 0333.34002; MR0463429.
  • [LM]. F. Loray and D. Marin, Projective structures and projective bundles over compact Riemann surfaces, Astérisque, 323 (2009), 223-252. zbl 1194.30045; MR2647972; arxiv 0706.3608.
  • [Ma1]. R. Mandelbaum, Branched structures on Riemann surfaces, Trans. Amer. Math. Soc. 163 (1972), 261-275. DOI 10.2307/1995722; zbl 0227.30021; MR0288253.
  • [Ma2]. R. Mandelbaum, Branched structures and affine and projective bundles on Riemann surfaces, Trans. Amer. Math. Soc. 183 (1973), 37-58. DOI 10.2307/1996458; zbl 0278.30024; MR0325958.
  • [St]. H.-P. Saint-Gervais, Uniformization of Riemann Surfaces: Revisiting a hundred-year-old theorem, European Mathematical Society, (2016). DOI 10.4171/145; zbl 1332.30001; MR3494804.


Biswas, Indranil
School of Mathematics, Tata Institute of Fundamental Research, Homi Bhabha Road, Mumbai 400005, India
Dumitrescu, Sorin
Université Côte d'Azur, Nice, France
Gupta, Subhojoy
Department of Mathematics, Indian Institute of Science, Bangalore 560012, India